by Neil Bauman, Ph.D.
A man wrote,
I saw your list of ototoxic drugs on the American Tinnitus Association website. Since I take 8 mg of Atacand daily and have moderate to severe tinnitus I was wondering if there is a non-ototoxic medication comparable to Atacand. The medication works well to control my blood pressure, but my tinnitus seems to be getting worse. Any comments will be greatly appreciated.
Candesartan (Atacand) can cause tinnitus in some people—somewhere between 0.5 and 1% according to the PDR and CPS—although the real figures will be higher since not all side effects are reported by any means.
All the Angiotensin-2 receptor blockers, which includes all the “sartan” drugs such as Candesartan, are listed as causing tinnitus.
There are several scenarios you have to consider before you blame your increasing tinnitus solely on Candesartan.
1. You did not have tinnitus and taking Candesartan resulted in tinnitus.
2. You had tinnitus before you began taking the Candesartan, and the Candesartan made your tinnitus worse.
3. You had tinnitus before you began taking Candesartan, and taking it made no difference to your tinnitus.
4. The longer you are on Candesartan, the worse you tinnitus is getting.
If Numbers 1, 2 or 4 apply to you, then you might want to try changing drugs to see if it affects your tinnitus. If No. 3 applies, then it appears that Candesartan doesn’t affect your tinnitus so there is no reason to change medications.
At the same time, you have to rule out any other possible causes of your tinnitus apart from this drug. There is nothing to say that you couldn’t have been exposed to two or more tinnitus triggers. For example, your tinnitus could have been caused by loud noise exposure, or anxiety, but you attribute it to the Candesartan.